Custom Search

News

Thursday 01 June 2006

Hypersalivation induced by olanzapine with fluvoxamine.

By: Hori T, Makabe K, Nemoto K, Asada T.

Prog Neuropsychopharmacol Biol Psychiatry 2006 Jun;30(4):758-60

Hypersalivation has been reported as a side effect of atypical antipsychotics such as clozapine and olanzapine. As it is very common for antipsychotics to cause dry mouth due to anticholinergic effects, hypersalivation seems to be paradoxical. We present the case of a 34-year-old Japanese man with delusional disorder, somatic type (DSM-IV). He had chronic neck pain as well as somatic hallucination with hypochondriacal delusion for 4 years. Since combination therapy with atypical antipsychotics and selective serotonin reuptake inhibitors (SSRIs) has been introduced in the treatment of refractory psychiatric disorders such as schizophrenia, olanzapine (10 mg/day) was added to fluvoxamine treatment (200 mg/day) in this case. Subsequently, hypersalivation was induced without any extrapyramidal symptoms. It is suggested that hypersalivation was an adverse effect of olanzapine. Possible interaction olanzapine with fluvoxamine might increase the risk of the adverse effect. When combination therapy of atypical antipsychotics and SSRI is introduced, it should be used cautiously with careful observation. Underlying pharmacological and clinical problems will be discussed.

Use of this site is subject to the following terms of use